Alert archive / New York / Frost Advisories in 2019
Frost Advisory 1, NWS Buffalo, NY
NWS Buffalo, NY issued this frost advisory at May 10, 2019, 1:58 PM EDT for Cattaraugus County, Chautauqua County, New York. It took effect at May 11, 2019, 4:00 AM EDT. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2019, 1:58 PM EDT (17:58 UTC)
- In effect from
- May 11, 2019, 4:00 AM EDT
- Expired
- May 11, 2019, 8:04 AM EDT
- In force
- 4 hr
- Issued by
- NWS Buffalo, NY
Counties Cattaraugus County, NY, Chautauqua County, NY
The radar
The Buffalo radar (KBUF), 79 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 676 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
622 WWUS71 KBUF 101758 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 158 PM EDT Fri May 10 2019 NYZ019-020-110200- /O.NEW.KBUF.FR.Y.0001.190511T0800Z-190511T1300Z/ Chautauqua-Cattaraugus- Including the cities of Jamestown and Olean 158 PM EDT Fri May 10 2019 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY... The National Weather Service in Buffalo has issued a Frost Advisory, which is in effect from 4 AM to 9 AM EDT Saturday. * LOCATIONS...Chautauqua and Cattaraugus counties. * TIMING...From late tonight through late Saturday morning. * TEMPERATURES...In the mid 30s. * IMPACTS...Unprotected spring vegetation may be damaged or killed by frost. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
3 follow-up statements
844 WWUS71 KBUF 110047 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 847 PM EDT Fri May 10 2019 NYZ019-020-110900- /O.CON.KBUF.FR.Y.0001.190511T0800Z-190511T1300Z/ Chautauqua-Cattaraugus- Including the cities of Jamestown and Olean 847 PM EDT Fri May 10 2019 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 9 AM EDT SATURDAY... * LOCATIONS...Chautauqua and Cattaraugus counties. * TIMING...From late tonight through late Saturday morning. * TEMPERATURES...In the mid 30s. * IMPACTS...Unprotected spring vegetation may be damaged or killed by frost. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$
010 WWUS71 KBUF 110747 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 347 AM EDT Sat May 11 2019 NYZ019-020-111300- /O.CON.KBUF.FR.Y.0001.190511T0800Z-190511T1300Z/ Chautauqua-Cattaraugus- Including the cities of Jamestown and Olean 347 AM EDT Sat May 11 2019 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * LOCATIONS...Chautauqua and Cattaraugus counties. * TIMING...Through early this morning. * TEMPERATURES...In the mid 30s. * IMPACTS...Unprotected spring vegetation may be damaged or killed by frost. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory is issued when frost is expected to develop during the growing season. If you are in the advisory area you should take steps to protect tender vegetation. Also, potted plants normally left outdoors should be covered or brought inside away from the cold. && $$ Hitchcock
377 WWUS71 KBUF 111204 NPWBUF URGENT - WEATHER MESSAGE National Weather Service Buffalo NY 804 AM EDT Sat May 11 2019 NYZ019-020-111315- /O.CAN.KBUF.FR.Y.0001.000000T0000Z-190511T1300Z/ Chautauqua-Cattaraugus- Including the cities of Jamestown and Olean 804 AM EDT Sat May 11 2019 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Buffalo has cancelled the Frost Advisory. Temperatures are rising into the upper 30's to low 40's this morning and frost is no longer expected. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at May 10, 10:38 AM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, May 10, 10:38 AM EDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
1038 AM EDT Fri May 10 2019
.SYNOPSIS...
Widespread showers will taper off from west to east today as a cold
front sweeps through the eastern Great Lakes. The cold front will
usher in a much cooler air mass for later today through
Saturday, with high pressure bringing a return to dry weather
for the start of the weekend. Another area of low pressure will
then move from the Ohio Valley to the eastern Great Lakes Sunday
and Monday with another period of unsettled weather and cool
temperatures.
&&
.NEAR TERM /THROUGH TONIGHT/...
Late morning radar imagery is showing the back of edge rainfall
associated with the final wave of low pressure pushing into the
eastern third of the CWA as of 1030 AM. Behind this, a slot of
drier air is riding up ahead of the cold front, which is
slicing through the Buffalo area as we speak. This is allowing
for lake-induced fog and low stratus to flow freely into the
Buffalo area, which seems poised to continue a few more hours
until some more dry continental air advances in with a secondary
cold front.
Model guidance, including high-res CAMS, develops enough
instability to support a chance of a thunderstorm or two along
the cold front for a brief window during the early to mid
afternoon east and southeast of Lake Ontario. A weak secondary
cold front will move into Western NY later in the afternoon, and
combine with local convergence forced by channelled flow off
Lake Erie to support a chance of a few scattered showers across
the Niagara Frontier. If these materialize, they may drift into
the Genesee Valley and western Finger Lakes during the late
afternoon.
Winds will veer to the southwest this morning along and behind the
cold front. The still moist air crossing the cold lake waters will
support some advection fog over Lakes Erie and Ontario, and some of
this may spread into the Buffalo area for a few hours this morning,
and the Jefferson County shore for a few hours late morning and
early afternoon with locally reduced visibility.
It will turn quite windy today behind the cold front, especially
northeast of the lakes as stronger winds channel down the lake
plains. Expect gusts of 20-30 mph across much of the region, and up
to 35 mph or so northeast of Lakes Erie and Ontario, including
Buffalo, Rochester, and Watertown. Highs will reach the 60s across
Western NY and North Country, and the lower 70s across Central NY
around midday. Increasing cold advection behind the cold front will
then force temperatures to fall this afternoon. The fall in
temperatures will be most noticeable northeast of Lakes Erie and
Ontario where cold advection will combine with flow off the cold
lake waters to force a more dramatic temperature drop.
Any lingering light showers will end early this evening as deeper
moisture moves away. Cold advection combined with incoming dry
air will work against northwest upslope flow to start to
minimize stratocumulus development overnight, however this will
likely take half of the night over western New York and all of
the night east of Lake Ontario. With wind speeds rapidly
dropping off toward morning, this may allow for some frost
formation, especially in the valleys of the Southern Tier.
Farther east, the lingering low clouds seem poised to preclude
frost formation. As additional model guidance rolls in this
morning, a frost advisory for tonight will be further pondered.
&&
.SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/...
No rest for the weary as it will turn wet again as a slow moving low
will become vertically stacked across the eastern Great Lakes during
this period. More on that a bit later...
Sprawling surface base ridging across central Michigan will
reluctantly drift ENE off into Canada on Saturday. This feature will
provide the lower lakes with fair and dry weather across the region.
With a much colder air mass in place (H850T 0C to -3C), despite full
sunshine on display, highs will average a solid 10F below normal for
mid May with low to mid 50s areawide.
Saturday night, the surface ridge will drift east across Canada and
become centered to the north of Lake Ontario. Meanwhile, a complex
system over the deep south will begin to lift NNE towards the lower
lakes while a mid-level closed low drops ESE out of the upper
Midwest. This complex of systems will each play a role in keeping
the lower lakes wet and soggy starting Sunday into early next week.
As surface low lifts out of the deep south look for increasing mid
and high clouds to begin to stream in overnight across Western NY.
However, with a staunch high maintaining control over the lower
lakes skies will likely remain clear all night across North Central
NY. With that said, with the high providing light wind flow and
clear skies frost will become a concern across interior location
east of Lake Ontario. Otherwise, look for lows in the upper 30s to
lower 40s by sunrise Sunday.
The surface low will gradually track out of Tennessee into the Ohio
Valley Sunday. Frontogentic forcing and deepening moisture supported
by a strengthening 30 knot LLJ and 120 knot upper jet will lead to
increasing chances for rain over the course of the day across
Western NY. Rain will gradually spread NNE with the leading edge
reaching our far eastern forecast area by the end of the day.
Sunday night through Monday night, widespread rainfall will continue
as low pressure slowly drift northward and then weakens while the
mid-level closed low over the Midwest tracks east. These two
features over time will merge over the eastern Great Lakes becoming
vertically stacked then slowly track east across the region. While
forcing from this system will diminish under this feature there
likely will be just enough lift within the moisture laden atmosphere
to provide a general light rainfall across the lower lakes over this
entire time frame. It will also remain on the cool side with highs
Monday in the low 50s. Lows both Sunday and Monday night will fall
back into the 40s.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
The closed low will drift east of the region and then off the New
England Coast by Wednesday. Showers will slowly taper off from west
to east across our forecast area Tuesday night. There is fairly good
consensus among the various medium range ensembles that a narrow
wedge of high pressure/shortwave ridge will cross our forecast area
on Wednesday. This should give us BRIEF reprieve from our soggy
weather.
A strong shortwave digging southeast fro the Upper Great Lakes
should then set the stage for renewed shower activity on later
Wednesday night and Thursday.
Temperatures through this four day period will average below normal
with the most significant negative departures expected during the
day.
&&
.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
Fairly widespread showers will continue across the region early this
morning, with the last frontal wave moving through PA/NY. There has
been very little thunder overnight, and the risk of any additional
thunder through this morning looks to be low.
The cold front will cross the region from west to east this morning
through early to mid afternoon. Widespread showers will continue
along and ahead of the cold front. There may be a thunderstorm or
two east and southeast of Lake Ontario for a brief window early to
mid afternoon. The rain chances will quickly taper off after about
12Z at KJHW/KBUF/KIAG, about 14Z at KROC, and about 18Z at KART. The
heavier showers will continue to drop VSBY to MVFR/IFR briefly.
Expect fairly widespread MVFR CIGS during the morning and early
afternoon, with IFR CIGS across higher terrain and also northeast of
Lakes Erie and Ontario, including KBUF and KART with moist low level
flow crossing the cold lakes. There may be some advection fog as
well over and northeast of the lakes this morning through early
afternoon with local IFR VSBY.
Drier air moves into the region later this afternoon, allowing most
of the CIG/VSBY restrictions to improve to VFR. It will be quite
windy this afternoon, especially northeast of the lakes where gusts
will reach or exceed 30 knots for a few hours. Areas of
stratocumulus will linger tonight, with mainly VFR CIGS at lower
elevations and MVFR for higher terrain.
Outlook...
Saturday...VFR.
Sunday...VFR with a chance of showers.
Monday...MVFR with showers.
Tuesday...MVFR with showers ending.
&&
.MARINE...
Low pressure will move across southern Quebec today, with a cold
front sweeping east across the eastern Great Lakes this morning.
Southwest winds will increase in the cold advection regime behind
the cold front, and bring Small Craft Advisory conditions to Lakes
Erie and Ontario, the Niagara River, and Saint Lawrence River. Winds
will diminish by early evening in most areas, with the exception of
Lake Ontario where Small Craft conditions will continue through
tonight. High pressure will then build into the eastern Great Lakes
Saturday, with much lighter winds.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for LEZ020-
040-041.
Small Craft Advisory until 8 PM EDT this evening for
LOZ030.
Small Craft Advisory until 5 AM EDT Saturday for LOZ043-
044.
Small Craft Advisory until 11 PM EDT this evening for
LOZ042.
Small Craft Advisory from 3 PM this afternoon to 5 AM EDT
Saturday for LOZ045.
Small Craft Advisory from 3 PM this afternoon to 8 PM
EDT this evening for SLZ022-024.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Fries/Hitchcock
SHORT TERM...AR
LONG TERM...AR/RSH
AVIATION...Hitchcock
MARINE...HitchcockHazardous weather outlook, May 10, 4:15 AM EDT, 9 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 415 AM EDT Fri May 10 2019 NYZ001>005-010>014-019>021-085-110815- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 415 AM EDT Fri May 10 2019 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-110815- Oswego-Jefferson-Lewis- 415 AM EDT Fri May 10 2019 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of patchy frost Saturday night and Sunday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110815- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 415 AM EDT Fri May 10 2019 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Special weather statement, May 10, 9:47 AM EDT, 4 hours 11 minutes before
Special Weather Statement National Weather Service Buffalo NY 947 AM EDT Fri May 10 2019 NYZ010-101545- Northern Erie- 947 AM EDT Fri May 10 2019 ...Locally Dense Fog Along Lake Erie Shoreline... Areas of dense fog have again reformed along the Lake Erie shoreline that affect portions of the Buffalo Skyway from downtown Buffalo southward, Route 5, and I-190 from south of Grand Island through downtown Buffalo. Motorists travelling in these areas should exercise caution and be prepared for rapidly changing visibility. Fries
Special weather statement, May 10, 1:05 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Buffalo NY
105 PM EDT Fri May 10 2019
NYZ005-006-101745-
Oswego-Northern Cayuga-
105 PM EDT Fri May 10 2019
...A STRONG THUNDERSTORM WILL AFFECT CAYUGA AND OSWEGO COUNTIES...
At 104 PM EDT, a strong thunderstorm was located near Battle Island
State Park, or near Fulton, moving east at 45 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Oswego, Fulton, Pulaski, Central Square, Redfield, Battle Island
State Park, Hastings, Volney, Richland, Constantia, West Monroe,
Palermo, New Haven, Phoenix, Minetto, Mexico, Williamstown, Orwell,
Parish and Altmar.
This includes Interstate 81 between exits 32 and 36.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
If you are on or near a lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
LAT...LON 4348 7582 4333 7589 4332 7586 4326 7587
4324 7613 4327 7620 4323 7621 4322 7625
4324 7627 4322 7626 4323 7646 4323 7648
4320 7648 4319 7655 4343 7649 4367 7581
4347 7576
TIME...MOT...LOC 1704Z 247DEG 39KT 4338 7634
HSKSpecial weather statement, May 10, 1:55 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Buffalo NY
155 PM EDT Fri May 10 2019
NYZ008-101845-
Lewis-
155 PM EDT Fri May 10 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LEWIS COUNTY...
At 154 PM EDT, a strong thunderstorm was located near Highmarket, or
18 miles northwest of Boonville, moving east at 40 mph.
Winds in excess of 40 mph are possible with this storm.
Locations impacted include...
Whetstone Gulf State Park, Highmarket, Martinsburg, Lyonsdale, Greig,
Port Leyden, Lyons Falls, Constableville, Turin, Osceola, West
Leyden, Mohawk Hill, North Osceola, Swancott Mill, Talcottville,
Brantingham and Sperryville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4342 7553 4347 7575 4368 7577 4385 7514
4361 7511
TIME...MOT...LOC 1754Z 248DEG 35KT 4360 7566
ApffelThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:55 AM EDT | Small Craft Advisory | BUF | 24 hr | |
| May 10, 1:05 PM EDT | Special Weather Statement | BUF | Oswego | 40 min |
| May 10, 1:33 PM EDT | Severe Thunderstorm Warning | BUF | Lewis, Oswego | 32 min |
| May 10, 1:55 PM EDT | Special Weather Statement | BUF | Lewis | 50 min |
Nearby
Frost Advisories in New York, 2019Every frost advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.